The Cause of Nonmedication-Induced Dyskinesia

Thank you for contacting Neurocrine Biosciences with your unsolicited Medical Information request regarding the cause of non-medication induced dyskinesia.

The Diagnostic and Statistical Manual of Mental Disorder (DSM-5) defines tardive dyskinesia as

“Involuntary athetoid or choreiform movements (lasting at least a few weeks) generally of the tongue, lower face and jaw, and extremities (but sometimes the pharyngeal, diaphragmatic, or trunk muscles), developing in association with the use of a neuroleptic medication for at least a few months.

Symptoms may develop after a shorter period of medication use in older persons. In some patients, movements of this type may appear after discontinuation, or after change or reduction in dosage, of neuroleptic medications, in which case the condition called neuroleptic withdrawal-emergent dyskinesia. Because withdrawal-emergent dyskinesia is usually time limited, lasting less than 4-8 weeks, dyskinesia that persists beyond this window is considered to be tardive dyskinesia.” 1

This letter is provided in response to your unsolicited medical information inquiry. Please feel free to contact Neurocrine Medical Information at (877) 641-3461 or medinfo@neurocrine.com if you would like to request additional information.

References:

  1. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders. 5th ed. Arlington, VA: American Psychiatric Publishing: 2013.

MED-MI-TD-US-0077

Need to get in touch with us?

medinfo@neurocrine.com 1-877-641-3461